Q: Risperdal & Irritability/Rages
Dear Dr. Phelps,
I was diagnosed with bipolar disorder I over ten years ago. I am taking several
medications (mood stabilizers, anti-depressents,and Risperdal.) I do not get
manic very often--my main problems seem to be severe depression and aggression/irritablityand
occasional mixed states. I have had the classic signs of mania as well.
The Risperdal helps the rages/irritability very much. When my dose is lowered
(usually I take 3 to 4 mg/day), I become very angry and hostile. If I take a
PRN of Risperdal when I have rages it seems to help. My Dr. is not sure if the
anger is a form of being manic or not, because I have it whenever I stop the
Risperdal. Risperdal also helps with my paranoia.
Have you heard of Risperdal primarily helping somebody with chronic irritablity,
and do you think I am really bipolar or is this a symptom of a different
disorder? Have you heard of anything like this before?
Dear Sarah --
Interesting that your focus here is on Risperdal (risperidone), given that your
parentheses also include "antidepressants", plural. If that's really
plural, then what I'm going to say here applies all the more.
But first to address your question about the
risperidone: yes, it's been clearly shown to have anti-manic properties,
there's no doubt about that. And irritability/rage is generally regarded as a
manic-side symptom. (For anybody who wants to see the fine details on that
issue, including your doctor, a recent article raises some question as to
whether irritability might not also accompany bipolar depression; and perhaps
--along with agitation -- be a sort of "third pole" that can vary independent of
mood state; here's the abstract of one such
article on "agitated depression").
So the fact that risperidone seems to
help with those symptoms is not a surprise.
But -- here comes my usual sermon again --
antidepressants are also well known to be able to induce manic-side
symptoms and mixed states (mixtures of manic-side and depressive-side
symptoms). So it seems to me that the spotlight ought to be on the
antidepressant (or plural) you're taking, at least as much as the risperidone,
in the hunt for the basis of the "aggression/irritability and occasional mixed
states" you describe.
Note that antidepressants are also known to sometimes
induce or increase cycle frequency as well as intensity. In that way one
could also include the "severe depression" that you note: in an ironic way,
antidepressants can actually induce depression by inducing and worsening
cycling. But the good news is that sometimes, fairly often in my experience,
you can solve this problem by -- under your doctor's direction, and very
slowly, like over 4 months or more -- tapering off your antidepressant. DO NOT
do this on your own, please. Ask your doctor about it.
Good luck with that.
Published June, 2004